Dietary supplementation may cause liver function abnormalities in patients receiving isotretinoin therapy for acne, according to the results from a retrospective chart review published in Pediatrics

Investigators sought to assess the effects of protein and herbal supplementation on liver transaminases in adolescents receiving isotretinoin therapy. A chart review identified 8 adolescent patients being treated for acne vulgaris who presented with abnormal liver function tests and who were also currently ingesting supplements.

Dietary supplementation was determined to be a possible cause of elevated liver transaminases in all 8 patients, and it appeared to be the most likely cause for elevated liver enzymes at some point for 6 out of 8 patients.


Continue Reading

According to the investigators, most of the elevations in alanine aminotransferase and aspartate aminotransferase were likely caused by supplementation with protein, creatine, or herbal extracts, rather than by isotretinoin or tetracycline antibiotics prescribed for the treatment of acne.

With the use of supplements becoming quite common in adolescents, the investigators recommended that clinicians counsel their patients to avoid these products, especially when they are being treated with drugs with a known potential for hepatotoxicity.

Related Articles

Reference

DeKlotz CMC, Roby KD, Friedlander SF. Dietary supplements, isotretinoin, and liver toxicity in adolescents: a retrospective case series [published online September 1, 2017]. Pediatrics. doi:10.1542/peds.2015-2940